Texas, 2013

High Wind in Texas, April 8 to 9, 2013

April 8 to 9, 2013 · NWS MAF · 3 events in 2 counties and zones

An upper low moving into the Great Basin region resulted in strong winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper low moving into the Great Basin region resulted in strong winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 8, 9:07 AM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 8, 9:07 AM MST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1107 AM CDT MON APR 8 2013

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL NEXT 24 HOURS...UNDER GUSTY SW-W SFC
FLOW...AND A FEW HIGH CLOUDS.

&&

.PREV DISCUSSION... /ISSUED 537 AM CDT MON APR 8 2013/

DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

AVIATION...
VFR CONDITIONS ARE EXPECTED THE NEXT 24 HOURS UNDER MOSTLY CLEAR
SKIES. SOUTH TO SOUTHWEST WINDS AT 5 TO 15 MPH WILL BECOME SOUTHWEST
AT 10 TO 20 MPH BY MID MORNING. SOUTHWEST WINDS WILL INCREASE TO 20
TO 25 MPH AND GUSTY BY LATE MONDAY MORNING/EARLY AFTERNOON AND
CONTINUE THROUGH THE LATE AFTERNOON.

12

PREV DISCUSSION... /ISSUED 413 AM CDT MON APR 8 2013/

DISCUSSION...
ANOTHER WARM DAY ON TAP AS HIGHS ARE EXPECTED TO REACH THE 90S
ACROSS A LARGE PORTION OF THE AREA. THE WARMTH IS COURTESY OF AN
UPPER LEVEL LOW THAT IS CURRENTLY DIGGING INTO THE WESTERN STATES.
WESTERLY WINDS WILL INCREASE AHEAD OF THE UPPER LOW AND MIX INTO
THE HIGHER ELEVATIONS OF THE GUADALUPE MOUNTAINS BRINGING STRONG
WINDS. WINDY CONDITIONS MAY ALSO CREATE AREAS OF BLOWING DUST BUT
WIND SPEEDS SHOULD NOT BE STRONG ENOUGH TO MAKE BLOWING DUST A
HAZARD FOR OUR CWA. THE STRONG WINDS WILL CONTINUE INTO AT LEAST
TUESDAY MORNING...POSSIBLY EVEN INTO TUESDAY AFTERNOON BEFORE
DIMINISHING AS THE UPPER LOW MOVES INTO WEST TEXAS. TEMPS WILL
COOL SOME TOMORROW THANKS TO LOWER HEIGHTS BUT THE REAL COLD AIR
WILL NOT ARRIVE UNTIL TUESDAY NIGHT WITH A STRONG FRONTAL PASSAGE.
WEDNESDAY WILL BE MUCH COOLER AND WEDNESDAY NIGHT MAY SEE A LIGHT
FREEZE ACROSS EXTREME SOUTHEASTERN NEW MEXICO AND THE NORTHERN
PERMIAN BASIN.

AFTERWARD WESTERLY FLOW WILL BRING A RAPID WARMING THURSDAY AND
FRIDAY WITH ANOTHER UPPER TROUGH MOVING INTO WEST TEXAS ON
SATURDAY. MODELS ARE NOT IN GOOD AGREEMENT ON THE STRENGTH OF THIS
FEATURE WHICH WILL DETERMINE THE SOUTHWARD PUSH OF AN ASSOCIATED
COLD FRONT. AT THIS TIME IT APPEARS THE FRONT WILL MAKE IT AT
LEAST INTO THE PECOS RIVER VALLEY AND HAVE THUS COOLED HIGHS
SLIGHTLY ON SATURDAY. MORE WESTERLY FLOW OVER THE WEEKEND THOUGH
WILL INCREASE TEMPS BACK ABOUT 10 DEGREES ABOVE NORMAL FOR EARLY
NEXT WEEK.

HENNIG

FIRE WEATHER...
THE RED FLAG WARNING REMAINS IN EFFECT FOR THE ENTIRE CWA FOR
TODAY. 850 MB WINDS WILL BE 25 TO 30 KTS AND WILL EASILY MIX TO
THE SURFACE...HOWEVER THE SURFACE PRESSURE GRADIENT DOES NOT QUITE
SUPPORT SUSTAINED WINDS OF 20 MPH. WE ARE EXPECTING ENOUGH OF THE
STRONGER WINDS ALOFT TO MIX AND CREATE RED FLAG CONDITIONS...
HOWEVER IT WILL DEFINITELY BE A LOW END EVENT BARELY MEETING THE
WIND AND TIME DURATION CRITERIA FOR A RED FLAG WARNING. THE MOST
CRITICAL CONDITIONS WILL BE IN SOUTHEAST NEW MEXICO SOUTH INTO THE
DAVIS MOUNTAINS WHERE WINDS WILL BE STRONGEST. LOCATIONS FURTHER
SOUTH...ESPECIALLY INTO THE BIG BEND WILL STRUGGLE TO REACH THE 20
MPH WINDS NEEDED FOR CRITICAL CONDITIONS. THERE WILL BE POOR
HUMIDITY RECOVERY TONIGHT BUT WINDS TUESDAY WILL BE WEAKER THAN
TODAY AND THUS CRITICAL CONDITIONS WILL NOT BE MET EXCEPT PERHAPS
IN THE GUADALUPE MOUNTAINS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING UNTIL NOON MDT TUESDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... EDDY COUNTY PLAINS.

TX...RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR THE
     FOLLOWING ZONES... ANDREWS...BIG BEND AREA...BORDEN...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER
     TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING UNTIL NOON MDT TUESDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES... VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

44
Hazardous weather outlook, Apr 8, 1:53 AM MST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 AM CDT MON APR 8 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-082000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
353 AM CDT MON APR 8 2013 /253 AM MDT MON APR 8 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

VERY DRY AND BREEZY TO WINDY CONDITIONS WILL RESULT IN WIDESPREAD
CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON THROUGH MID EVENING
ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS. RED FLAG WARNINGS ARE
IN EFFECT.

STRONG WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS THIS AFTERNOON
AND TONIGHT. A HIGH WIND WARNING IS IN EFFECT.

VERY WINDY CONDITIONS ARE EXPECTED THIS AFTERNOON IN THE EDDY COUNTY
NEW MEXICO PLAINS AND THE VAN HORN HIGHWAY 54 CORRIDOR. A WIND
ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS TUESDAY MORNING.
A HIGH WIND WARNING IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
April 8, 10:51 AM MST to 3:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

The Guadalupe Pass ASOS recorded several gust over 60 mph due to stron southwest winds aloft over the region.

High Wind, Davis / Apache Mountains Area

When
April 9, 2:05 PM CST to 2:50 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
State Official

A gust to 58 mph occurred at McDonald Observatory.

High Wind, Guadalupe Mountains of Culberson County

When
April 9, 5:00 PM MST to 5:52 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438617, 438620, 438619.